Alert archive / Washington / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 6, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 31, 1997, 1:15 PM PDT for Spokane County, Washington. It was in force for 60 min. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1997, 1:15 PM PDT (20:15 UTC)
- Expired
- May 31, 1997, 2:15 PM PDT
- In force
- 60 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties
County Spokane County, WA
The radar
The Spokane radar (KOTX), 18 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 1:40 PM PDT | Hail 0.75 | Cheney, WA | 3/4 inch hail |
| May 31, 1:45 PM PDT | Thunderstorm Wind 65 | Spokane, WA | 65 mph gust |
| May 31, 1:45 PM PDT | Tornado F1 | Deer Park, WA | nws survey team concluded f1 tornado touched down and pulled up numerous times as it traveled from Pruffer and Wallbridge in se stevens county to near riverside in spokane county |
| May 31, 1:50 PM PDT | Thunderstorm Wind 65 | Dartford, WA | 65 mph thunderstorm gust w/trees down |
| May 31, 1:50 PM PDT | Hail 1 | Dartford, WA | 1 inch hail, paint stripped off home |
| May 31, 1:51 PM PDT | Hail 2 | Dartford, WA | 2 inch hail and very strong winds |
| May 31, 1:53 PM PDT | Thunderstorm Wind 63 | Opportunity, WA | 63 mph gust |
| May 31, 2:00 PM PDT | Thunderstorm Wind 61 | Dishman, WA | 61 mph gust |
| May 31, 2:05 PM PDT | Hail 0.75 | Rockford, WA | 3/4 inch hail |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 10:00 AM PDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 31, 12:45 PM PDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGEG 312018 RRA SVRGEG WAC063-312115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 115 PM PDT SAT MAY 31 1997 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST WASHINGTON ...SPOKANE COUNTY A LINE OF SEVERE THUNDERSTORMS MOVING ACROSS EASTERN LINCOLN AND ADAMS COUNTIES AT 110 PM PDT. STORMS MOVING NORTHEAST 30 TO 35 MPH WILL REACH THE SPOKANE CITY COMMUNITIES BY ABOUT 135 PM PDT AND THE DOWNTOWN AREA BY ABOUT 145 PM PDT. LARGE HAIL WAS REPORTED NEAR DAVENPORT WASHINGTON A ABOUT 110 PM PDT WITH AN UNOFFICIAL FUNNEL CLOUD REPORT 10 MILES WEST OF DAVENPORT. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:30 AM PDT, 4 hours 45 minutes earlier.
Area forecast discussion, May 31, 8:30 AM PDT, 4 hours 45 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
830 AM PDT SAT MAY 31 1997
NO BIG CHG TO PREVIOUS THINKING. SOME CLEAR SKIES TO WEST AND
SOUTHWEST WILL ALLOW FOR HEATING. TIMING APPEARS A TAD SLOWER WITH
FRONT THRU PDX AT 14Z AND PRESSURES STILL FALLING AT UIL AT 15Z. 12Z
ETA SUGGSTS BEST THREAT FOR SVR TSRA FROM BLUES NORTHEAST TO MULLAN
FROM 18Z TO 21Z. CAPES FCST TO NR 1200 J/KG AND SPEED AND DIRECTIONAL
SHEAR FAVORABLE FOR SUPERCELL DVLPMNT. LOW LEVEL MSTR IN PLACE WITH
850 MB THETA E MAX FCST INTO SRN PART OF N ID. EXPECT HAIL AND WIND
TO BE MAIN THREAT. FULL PLATE TODAY.
...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...
GEG 068/050 065 822
CQV 068/049 066 833
S86 070/050 064 843
COE 068/050 063 933
WWP 070/048 063 +63
.GEG...FLOOD WARNING FOR ST. JOE RIVER
FLOOD WARNING FOR SPOKANE RIVER
FLOOD WARNING FOR PEND OREILLE RIVER
FLOOD WARNING FOR LAKE PEND OREILLE
FLOOD WARNING FOR OKANOGAN RIVER
FLOOD WATCH FOR METHOW RIVERIn the hours before
Special weather statement, May 31, 10:48 AM PDT, 2 hours 27 minutes before
WAZ031>038-312300- SPECIAL WEATHER STATEMENT ...CODING CORRECTED... NATIONAL WEATHER SERVICE SPOKANE WA 945 AM PDT SAT MAY 31 1997 ...SEVERE THUNDERSTORM WATCH FOR PARTS OF EASTERN WASHINGTON... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 400 PM PDT FOR THE FOLLOWING COUNTIES IN EASTERN WASHINGTON... GRANT... CHELAN... OKANOGAN... DOUGLAS... ADAMS... LINCOLN... FERRY... PEND OREILLE... STEVENS... SPOKANE... WHITMAN... GARFIELD AND ASOTIN A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS IN EXCESS OF 57 MPH AND HAIL OF 3/4 ON AN INCH OR GREATER ARE EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY RAIN AND LIGHTNING ARE ALSO EXPECTED WITH ANY STORMS THAT MAY DEVELOP. AT 1000 AM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN OREGON. THEY WERE MOVING TO THE NORTHEAST AT 15 TO 20 MPH. ALL PERSONS ARE URGED TO BE PREPARED FOR THIS WEATHER THREAT. IF SEVERE WE2ATHER APPROACHES... SEEK SHELTER IN A REINFORCED BUILDING... IF POSSIBLE.
Local storm report, May 31, 12:17 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
716 PM PST SAT MAY 31 1997
TIME(PDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1212 PM ROYAL CITY WA WIND DAMAGE
05/31/97 GRANT SOME WIND WITH HEAVY RAIN
AND NO HAIL
1213 PM MOSES LAKE WA WIND DAMAGE
05/31/97 GRANT SPOTTERS REPORT VERY HEAVY
RAIN WITH WINDS 30 TO 40
MPH AND SMALL HAIL
1214 PM MOSES LAKE WA WIND DAMAGE
05/31/97 GRANT VERY HEAVY RAIN...CANT SEE
OUT THE WINDOW ANY
MORE...SMALL HAIL AND VERY
STRONG WINDS.Special weather statement, May 31, 12:25 PM PDT, 50 minutes before
WAZ031>038-010200- SPECIAL WEATHER STATEMENT ...CODING CORRECTED... NATIONAL WEATHER SERVICE SPOKANE WA 1225 PM PDT SAT MAY 31 1997 ...TORNADO WATCH FOR PARTS OF EASTERN WASHINGTON AND NORTHERN IDAHO... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 700 PM PDT FOR THE FOLLOWING COUNTIES: IN EASTERN WASHINGTON... GRANT... ADAMS... LINCOLN... FERRY... PEND OREILLE... STEVENS... SPOKANE... WHITMAN... GARFIELD... AND ASOTIN IN NORTHERN IDAHO... BOUNDARY... BONNER... KOOTENAI... BENEWAH... LATAH... NEZ PERCE... LEWIS... AND SHOSHONE A TORNADO WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS IN EXCESS OF 57 MPH... HAIL OF 3/4 ON AN INCH OR GREATER... AND POSSIBLE TORNADOS ARE EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY RAIN AND LIGHTNING ARE ALSO EXPECTED WITH ANY STORMS THAT MAY DEVELOP. AT 1225 PM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN WASHINGTON. THEY WERE MOVING TO THE NORTHEAST AT 30 TO 40 MPH. ALL PERSONS ARE URGED TO BE PREPARED FOR THIS SEVERE WEATHER THREAT. IF SEVERE WEATHER APPROACHES... SEEK SHELTER IN A REINFORCED BUILDING...IF POSSIBLE. STROBIN
Special weather statement, May 31, 12:37 PM PDT, 38 minutes before
WAZ031>038-010200- SPECIAL WEATHER STATEMENT ...CODING CORRECTED... NATIONAL WEATHER SERVICE SPOKANE WA 1225 PM PDT SAT MAY 31 1997 ...TORNADO WATCH FOR PARTS OF EASTERN WASHINGTON AND NORTHERN IDAHO... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 700 PM PDT FOR THE FOLLOWING COUNTIES: IN EASTERN WASHINGTON... GRANT... ADAMS... LINCOLN... FERRY... PEND OREILLE... STEVENS... SPOKANE... WHITMAN... GARFIELD... AND ASOTIN IN NORTHERN IDAHO... BOUNDARY... BONNER... KOOTENAI... BENEWAH... LATAH... NEZ PERCE... LEWIS... AND SHOSHONE A TORNADO WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS IN EXCESS OF 57 MPH... HAIL OF 3/4 ON AN INCH OR GREATER... AND POSSIBLE TORNADOS ARE EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY RAIN AND LIGHTNING ARE ALSO EXPECTED WITH ANY STORMS THAT MAY DEVELOP. AT 1225 PM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN WASHINGTON. THEY WERE MOVING TO THE NORTHEAST AT 30 TO 40 MPH. ALL PERSONS ARE URGED TO BE PREPARED FOR THIS SEVERE WEATHER THREAT. IF SEVERE WEATHER APPROACHES... SEEK SHELTER IN A REINFORCED BUILDING...IF POSSIBLE. STROBIN
Local storm report, May 31, 12:56 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
754 PM PST SAT MAY 31 1997
TIME(PDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1212 PM ROYAL CITY WA WIND DAMAGE
05/31/97 GRANT SOME WIND WITH HEAVY RAIN
AND NO HAIL
1213 PM MOSES LAKE WA WIND DAMAGE
05/31/97 GRANT SPOTTERS REPORT VERY HEAVY
RAIN WITH WINDS 30 TO 40
MPH AND SMALL HAIL
1214 PM MOSES LAKE WA WIND DAMAGE
05/31/97 GRANT VERY HEAVY RAIN...CANT SEE
OUT THE WINDOW ANY
MORE...SMALL HAIL AND VERY
STRONG WINDS.
1239 PM WILSON CREEK WA WIND DAMAGE
05/31/97 GRANT 1240 HEAVY RAIN 0.66
INCHES IN 1/2 HOUR.
1253 PM MOSES LAKE WA WIND DAMAGE
05/31/97 GRANT POWER LINES REPORTED DOWN
IN EPHRATA...MOSES LAKE
AND ROYAL CITY. 6 INCHES
OF WATER ON THE STREETS IN
EPHRATA.Local storm report, May 31, 12:58 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1254 PM PST SAT MAY 31 1997
TIME(PDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1212 PM ROYAL CITY WA WIND DAMAGE
05/31/97 GRANT SOME WIND WITH HEAVY RAIN
AND NO HAIL
1213 PM MOSES LAKE WA WIND DAMAGE
05/31/97 GRANT SPOTTERS REPORT VERY HEAVY
RAIN WITH WINDS 30 TO 40
MPH AND SMALL HAIL
1214 PM MOSES LAKE WA WIND DAMAGE
05/31/97 GRANT VERY HEAVY RAIN...CANT SEE
OUT THE WINDOW ANY
MORE...SMALL HAIL AND VERY
STRONG WINDS.
1239 PM WILSON CREEK WA WIND DAMAGE
05/31/97 GRANT 1240 HEAVY RAIN 0.66
INCHES IN 1/2 HOUR.
1253 PM MOSES LAKE WA WIND DAMAGE
05/31/97 GRANT POWER LINES REPORTED DOWN
IN EPHRATA...MOSES LAKE
AND ROYAL CITY. 6 INCHES
OF WATER ON THE STREETS IN
EPHRATA.The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:13 AM PDT | Severe Thunderstorm Warning | OTX | Grant | 62 min |
| May 31, 11:31 AM PDT | Severe Thunderstorm Warning | OTX | Adams | 29 min |
| May 31, 11:58 AM PDT | Severe Thunderstorm Warning | OTX | Adams | 62 min |
| May 31, 12:14 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln | 61 min |
| May 31, 12:45 PM PDT | Severe Thunderstorm Warning | OTX | Garfield, Whitman | 60 min |
| May 31, 1:33 PM PDT | Severe Thunderstorm Warning | OTX | Stevens | 57 min |
| May 31, 1:39 PM PDT | Flash Flood Warning | OTX | Asotin, Whitman | 66 min |
| May 31, 1:39 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Whitman | 66 min |
| May 31, 1:53 PM PDT | Flash Flood Warning | OTX | Pend Oreille | 67 min |
| May 31, 1:53 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 67 min |
| May 31, 3:08 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 52 min |
Nearby
Severe Thunderstorm Warnings in Washington, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.